Wisconsin, 2010

Hail and Damaging Wind in Wisconsin, May 25, 2010

May 25, 2010 · NWS GRB · 6 events in 3 counties and zones

Thunderstorms developed as outflow from earlier storms and a disturbance in the upper atmosphere interacted with unstable air. The storms produced high winds and large hail as they moved through central and north central Wisconsin during the late morning and early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed as outflow from earlier storms and a disturbance in the upper atmosphere interacted with unstable air. The storms produced high winds and large hail as they moved through central and north central Wisconsin during the late morning and early afternoon hours.

Lightning from one of the storms struck a house in Athens (Marathon Co.). A neighbor who witnessed the lightning strike said that part of the house exploded into a ball of flame. Though the fire was extinguished in about 10 minutes, and the only occupant of the house at the time was uninjured, the house suffered extensive fire and water damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 25, 2:57 AM CST, 8 hours 6 minutes earlier.

Area forecast discussion, May 25, 2:57 AM CST, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
357 AM CDT TUE MAY 25 2010

.SHORT TERM...LOW PRESSURE OVER NORTH DAKOTA TO CONTINUE NORTHWARD
TREK INTO CANADA. ASSOCIATED FRONTAL SYSTEM TO MOVE EAST INTO
WI...WEAKENING. MUCH OF OVERNIGHT THUNDERSTORM ACTIVITY
ASSOCIATED WITH THE FRONT HAVE WEAKENED OR MOVED NORTH INTO
CANADA...THOUGH THEY HAVE LEFT BEHIND SIG OUTFLOW BOUNDARY NOW
RUSHING EAST THROUGH MN. WEAK SHORT WAVES MOVING AROUND PERIPHERY
OF HIGH OVER THE EAST COAST HAS SPAWNED ISOLD TO SCATTERED TSTM
ACTIVITY OVER IL INTO SOUTHERN WI. CONCERN THIS PERIOD IS
INTERACTION OF THE LATTER TWO FEATURES AS THEY INTERSECT TODAY IN
MOIST...UNSTABLE AIR MASS. WIND FIELD OVER AREA WEAKENS
TODAY...SO SEVERE POTENTIAL LOOKS MINIMAL. THOUGH LACK OF WIND
AND WITH VERY MOIST AIR MASS/PWS AROUND 1.6 INCHES/ EXPECT
HEAVY RAIN WITH ANY STORM THAT DOES DEVELOP. WHAT IS LEFT OF FRONT
SHIFTS EAST TO THE LAKEFRONT DURING DAY WED. SOME WEAK FORCING
ALOFT WITH RRQ OF JET LIFTING NORTH THROUGH WESTERN LAKE SUPERIOR.
THINK ACTIVITY WILL BE MORE SCATTERED

.LONG TERM...WEDNESDAY NIGHT THROUGH MEMORIAL DAY
REMNANTS OF AFTERNOON ACTIVITY SHOULD LINGER INTO EARLY WEDNESDAY
EVENING ACROSS NORTHEAST WISCONSIN. OF NOTE...THE GFS...WRF AND ECMWF
SUGGEST LIGHT PRECIPITATION ACROSS PORTIONS OF NORTHEAST WISCONSIN
AFTER MIDNIGHT. IT APPEARS WEAK BOUNDARY WILL BE PUSHING THROUGH
THE AREA TO FOCUS SHOWER ACTIVITY. HARD TO IGNORE THREE MODELS
THAT DEPICT PRECIPITATION...AND PREVIOUS FORECAST HAD SMALL CHANCE
AFTER MIDNIGHT. WILL LEAVE PRECIPITATION IN OVERNIGHT...BUT DID
REMOVE THE MENTION OF THUNDER.

HIGH PRESSURE BUILDS INTO THE REGION THURSDAY AND WILL LINGER ACROSS
THE AREA INTO THE WEEKEND. IT APPEARS THAT VERY DRY DAYS ARE IN STORE
FOR THE REGION THURSDAY INTO SATURDAY WITH VERY LOW AFTERNOON
RELATIVE HUMIDITY VALUES...ESPECIALLY ACROSS THE SANDY SOIL REGIONS
OVER THE NORTH. THIS AIR MASS WILL BE MUCH MORE COMFORTABLE WITH
HIGHS IN THE 70S...COOLER LAKESHORE WITH LOWS AT NIGHT IN THE 40S
TO LOWER 50S. WOULD NOT BE SURPRISED IF A FEW MIDDLE AND UPPER 30S
EACH MORNING IN THE TYPICALLY COLDER LOCATIONS OVER THE NORTH.

MODELS CONTINUE TO HAVE DIFFERING OPINIONS ON BREAKING THE RIDGE
DOWN OVER THE HOLIDAY WEEKEND. GFS ABOUT A DAY QUICKER THAN ECMWF
WITH FRONTAL PASSAGE. PREFER A SOMEWHAT SLOWER SOLUTION SINCE MODELS
TEND TO BREAK THE RIDGE DOWN TO FAST. WILL NOT MAKE MANY CHANGES TO
THE HOLIDAY WEEKEND WITH SUCH LARGE DIFFERENCES IN THE MODEL OUTPUT.
&&

.AVIATION...SOME AC OR HIGH BASED CU PUSHING THROUGH SOUTHERN HALF OF
CWA...OTHERWISE VFR CONDITIONS EXPECTED THROUGH MUCH OF PERIOD. WK
DISTURBANCES IN UPPER FLOW TO COMBINE WITH WARM...MOIST UNSTABLE
AIR TO PRODUCE ISOLD TO SCT TSTMS THROUGH THE PERIOD...WITH BEST
CHANCES LATER THIS MORNING INTO AFTERNOON OVER CENTRAL AND NORTH
CENTRAL SECTIONS. FOG TO CONTINUE TO PLAGUE LAKESHORE AREAS AS
MOIST AIR REMAINS OVER THE COLDER LAKE.
&&

.MARINE...DENSE FOG CONTINUES TO PLAGUE THE LAKE AND ADJACENT
LAND AREAS THIS MORNING WITH AREA WEB CAMS SHOWING VISIBILITIES
REDUCED FROM MANITOWOC NORTH TO WASHINGTON ISLAND. AS LONG AS
UPPER 50 TO 60S DEW POINTS OVER LAKE MICHIGAN...CONDITIONS NOT
LIKELY TO IMPROVE SIGNIFICANTLY ON THE LAKE. WILL CARRY AREAS OR
PATCHY DENSE FOG THROUGH WED.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

E'S
Hazardous weather outlook, May 25, 4:23 AM CST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
523 AM CDT TUE MAY 25 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-261030-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
523 AM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT.
SEVERE STORMS ARE NOT EXPECTED...THOUGH HEAVY RAIN AND GUSTY
WINDS ARE POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY...THOUGH SEVERE STORMS
ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-261030-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
523 AM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

DENSE MARINE FOG MAY POSE A HAZARD TO NAVIGATION THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PATCHY DENSE MARINE FOG WILL CONTINUE TO POSE A HAZARD TO
NAVIGATION THROUGH WEDNESDAY. A WEAK COLD FRONT WILL BRING A CHANCE
OF THUNDERSTORMS TO THE LAKE WEDNESDAY AND WEDNESDAY NIGHT.

In the hours before

Special weather statement, May 25, 9:51 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1051 AM CDT TUE MAY 25 2010

WIZ035-251800-
WOOD-
INCLUDING THE CITY OF...WISCONSIN RAPIDS
1051 AM CDT TUE MAY 25 2010

...HEAVY RAIN AND HAIL EXPECTED IN WOOD COUNTY...

THUNDERSTORMS ARE EXPECTED ACROSS WOOD COUNTY LATE THIS MORNING
INTO EARLY AFTERNOON...MAINLY SOUTHWEST OF A LINE FROM MARSHFIELD
TO WISCONSIN RAPIDS. THESE STORMS MAY PRODUCE HALF INCH DIAMETER
HAIL AND TORRENTIAL RAINS AS THEY PASS.

IF A THUNDERSTORM APPROACHES YOU...MOVE TO A PLACE OF SAFETY. IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE
STRUCK BY LIGHTNING.

MG
Special weather statement, May 25, 10:26 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1126 AM CDT TUE MAY 25 2010

WIZ030-035-036-045-251830-
MARATHON-WOOD-PORTAGE-WAUSHARA-
INCLUDING THE CITIES OF...WAUSAU...WISCONSIN RAPIDS...
STEVENS POINT...WAUTOMA
1126 AM CDT TUE MAY 25 2010

...HAIL AND HEAVY RAIN EXPECTED IN CENTRAL WISCONSIN...

THUNDERSTORMS ARE EXPECTED ALONG AND WEST OF INTERSTATE HIGHWAY 39
THROUGH THE EARLY AFTERNOON HOURS. THESE STORMS MAY PRODUCE DIME TO
NICKEL SIZE HAIL...TORRENTIAL RAINS AND WIND GUSTS TO 40 MPH AS
THEY PASS.

THESE STORMS COULD PRODUCE HAIL IN EXCESS OF AN INCH IN DIAMETER
ALONG WITH STRONG WIND GUSTS. STAY TUNED TO NOAA WEATHER RADIO OR
COMMERCIAL RADIO OR TV FOR UPDATES ON THIS STORM.

MG

The radar

The La Crosse radar (KARX), 161 km away, was scanning. The volume nearest the first event began at 17:05 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Marathon

When
May 25, 11:03 AM CST
Where
Marathon County, Athens
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
45.030, -90.080

Penny size hail fell in the Athens area.

Hail, Wood

When
May 25, 11:08 AM CST
Where
Wood County, 0.85 mi SE of Marshfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.660, -90.160

Penny size hail fell in the Marshfield area.

Thunderstorm Wind, Marathon

When
May 25, 11:10 AM CST
Where
Marathon County, 0.69 mi S of Spencer
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.760, -90.280

Thunderstorms produced a wind gust, estimated at 60 mph, that downed a few trees and tree limbs in Spencer. The time of this event is estimated.

Lightning, Marathon

When
May 25, 12:00 PM CST
Where
Marathon County, 2.44 mi NW of Athens
Property damage
$25,000
Reported by
Newspaper
Coordinates
45.053, -90.118

Lightning caused a house fire near Athens.

Hail, Vilas

When
May 25, 12:52 PM CST
Where
Vilas County, 0.69 mi S of Lac du Flambeau
Measured
0.75 in hail
Reported by
Public
Coordinates
45.960, -89.880

Penny size hail fell in the Lac du Flambeau area.

Hail, Vilas

When
May 25, 1:25 PM CST
Where
Vilas County, 3.27 mi NNE of Winchester
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
46.261, -89.866

Nickel size hail fell near Winchester.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234603, 234604, 234602, 234520, 234605, 234609.